Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 207, NWS Omaha, NE

July 25, 2002Otoe County, Nebraska; Fremont County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jul 25, 2002, 3:00 AM CDT for Otoe County, Nebraska; Fremont County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2002, 3:00 AM CDT (08:00 UTC)
Expired
Jul 25, 2002, 3:45 AM CDT
In force
45 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Fremont County, IA, Otoe County, NE

The radar

The Omaha radar (KOAX), 79 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
735 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
2139 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

701 
WUUS53 KOAX 250800
SVROMA
IAC071-NEC131-250845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
259 AM CDT THU JUL 25 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN OTOE COUNTY IN SOUTHEAST NEBRASKA
  FREMONT COUNTY IN SOUTHWEST IOWA

* UNTIL 345 AM CDT

* AT 258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF THURMAN...OR ABOUT 33 MILES
  SOUTH OF OMAHA.  MOVEMENT WAS SOUTHEAST AT 45 MPH.

* SOME LOCATIONS AFFECTED...
  SIDNEY...RIVERTON...NEBRASKA CITY...AND HAMBURG
  
EXPECT WINDS OF 60 TO 70 MPH WITH THIS STORM. FOR YOUR 
PROTECTION...GO TO THE LOWEST LEVEL OF YOUR HOME OR BUSINESS...AWAY 
FROM WINDOWS.

LAT...LON 4090 9583 4079 9603 4055 9594 4060 9546

NIETFELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:45 AM CDT, 15 minutes earlier.

Area forecast discussion, Jul 25, 2:45 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
245 AM CDT THU JUL 25 2002

FORECAST CONCERNS CONT AROUND PRECIP CHANCES AND TEMPS.

SYNOPSIS...ONGING CONVECTION SPREADING ALONG OUTFLOW BOUNDARY AIDED
BY STRONG SWRLY LLJ.  STORMS REACHING SVR LIMITS SO DISCUSSION WL BE
BRIEF.  LATEST SFC ANALYSIS SHOWS AREA OF LO PRES CENTERED OVR CNTL
NEB/CNTL SD.  WARM FNT EXTENDED FM CNTRL NEB TO JUST N OF OMA.

FORECAST...CONSIDERING WMFNT POSITION...HAVE RAISED TEMPS SLIGHTLY
FOR TDY.  FNT WL SIT ACROSS NEB/KS BORDER TONIGHT.  GOOD LIFT
INDICATED ALONG FNT WITH AREA UNDER RIGHT REAR QUAD OF UPPER JET.
INSTABILITY HIGH SO WL GO WITH 30 POPS SRN ZONES AND TAPER TO 20
NWD.  WL CONT POPS INTO FRI & FRI NIGHT AS FNTL BOUNDARY MOVES NWD
AND FAST MOVING SHORTWAVE PASS THROUGH THE AREA.  OMEGA FIELDS LOOK
GOOD SO WL KEEP CHANCE POPS GOING.  FOR THE MOST PART...REMAINS AN
UNSETTLED PATTERN.

FEW MINOR TWEEKS TO EXTENDED.

.OMA...NONE.

GRIFFIS

In the hours before

Special weather statement, Jul 25, 1:14 AM CDT, 1 hour 46 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1230 PM CDT WED JUL 24 2002

STORM SPOTTER ACTIVATION SHOULD NO LONGER BE NEEDED EARLY
THIS MORNING OVER EASTERN NEBRASKA OR SOUTHWEST IOWA.

A LARGE AREA OF SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO TRACK TO THE SOUTHEAST EARLY THIS MORNING THROUGH PARTS OF
EASTERN NEBRASKA AND SOUTHWEST IOWA...HOWEVER THE THREAT OF
SEVERE WEATHER IS LOW.

THERE MAY BE ENOUGH WIND SHEAR FOR A FEW SUPERCELLS...WHICH COULD
PRODUCE SOME GUSTY WINDS AND HAIL...BUT WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

DDN
Special weather statement, Jul 25, 1:15 AM CDT, 1 hour 45 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED ISSUANCE TIME
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
115 AM CDT THU JUL 25 2002

STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED EARLY THIS MORNING
OVER EASTERN NEBRASKA OR SOUTHWEST IOWA.

A LARGE AREA OF SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO TRACK TO THE SOUTHEAST EARLY THIS MORNING THROUGH PARTS OF
EASTERN NEBRASKA AND SOUTHWEST IOWA...HOWEVER THE THREAT OF
SEVERE WEATHER IS LOW.

THERE MAY BE ENOUGH WIND SHEAR FOR A FEW SUPERCELLS...WHICH COULD
PRODUCE SOME GUSTY WINDS AND HAIL...BUT WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

DDN
Local storm report, Jul 25, 2:53 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
253 AM CDT THU JUL 25 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

245 AM     3 E LOUISVILLE            NE   60 MPH TSTM GUST
07/25/02   CASS                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 10:43 PM CDTSevere Thunderstorm WarningOAXKnox62 min
Jul 24, 11:35 PM CDTSevere Thunderstorm WarningOAXCedar40 min
Jul 24, 11:48 PM CDTSevere Thunderstorm WarningOAXKnox42 min
Jul 25, 2:11 AM CDTSevere Thunderstorm WarningOAXDouglas49 min
Jul 25, 2:37 AM CDTSevere Thunderstorm WarningOAXCass23 min
Jul 25, 3:53 AM CDTSevere Thunderstorm WarningOAXThurston37 min
Jul 25, 3:58 AM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy, Washington62 min
Jul 25, 4:09 AM CDTTornado WarningOAXThurston21 min
Jul 25, 4:31 AM CDTTornado WarningOAXBurt29 min
Jul 25, 2:33 AM CDTSevere Thunderstorm WarningOAXMonona42 min
Jul 25, 3:09 AM CDTSevere Thunderstorm WarningOAXHarrison51 min
Jul 25, 4:25 AM CDTSevere Thunderstorm WarningOAXMontgomery35 min
Jul 25, 4:38 AM CDTSevere Thunderstorm WarningOAXMills37 min
Jul 25, 4:50 AM CDTSevere Thunderstorm WarningOAXHarrison40 min
Jul 25, 4:56 AM CDTSevere Thunderstorm WarningOAXFremont, Page64 min
Jul 25, 5:00 AM CDTSevere Thunderstorm WarningOAXMontgomery30 min
Jul 25, 5:31 AM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie44 min
Jul 25, 6:28 AM CDTSevere Thunderstorm WarningOAXPage47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.